Alert archive / Colorado / High Wind Warnings in 2024

High Wind Warning 3, NWS Denver/Boulder, CO

February 7, 20247 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at Feb 7, 2024, 1:34 PM MST for 7 counties in Colorado. It took effect at Feb 7, 2024, 5:00 PM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 7, 2024, 1:34 PM MST (20:34 UTC)
In effect from
Feb 7, 2024, 5:00 PM MST
Expired
Feb 8, 2024, 3:01 AM MST
In force
10 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WWUS75 KBOU 072034
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
134 PM MST Wed Feb 7 2024

COZ033-034-072145-
/O.CAN.KBOU.HW.A.0002.240208T0000Z-240208T1800Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-
Including the cities of Berthoud Pass, Indian Peaks, Williams
Fork Mountains, Kenosha Mountains, Mount Blue Sky, Breckenridge,
East Slopes Mosquito Range, Willow Creek Pass, Rabbit Ears Range,
East Slopes Southern Gore Range, Eisenhower Tunnel, Rocky
Mountain National Park, Laramie and Medicine Bow Mountains,
Cameron Pass, and Winter Park
134 PM MST Wed Feb 7 2024

...HIGH WIND WATCH IS CANCELLED...


Wind gusts to 60 mph are expected to develop tonight along the east 
slopes of the Front Range mountains. Though it will be windy, speeds 
are expected to remain under 75 mph, the criteria for High Wind 
Warnings.


$$

COZ035-036-081200-
/O.UPG.KBOU.HW.A.0002.240208T0000Z-240208T1800Z/
/O.NEW.KBOU.HW.W.0003.240208T0000Z-240208T1800Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson
and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Glendevey, Nederland, Red Feather Lakes,
Evergreen, Georgetown, Bailey, Central City, Westcreek, Idaho
Springs, and Estes Park
134 PM MST Wed Feb 7 2024

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST 
THURSDAY...

* WHAT...West winds 25 to 40 mph with gusts up to 80 mph expected.

* WHERE...The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...From 5 PM this afternoon to 11 AM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Meier
2 follow-up statements
474 
WWUS75 KBOU 080225
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
725 PM MST Wed Feb 7 2024

COZ035-036-081200-
/O.CON.KBOU.HW.W.0003.000000T0000Z-240208T1800Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson
and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Estes Park, Bailey, Georgetown,
Evergreen, Westcreek, Idaho Springs, Glendevey, Central City,
Nederland, and Red Feather Lakes
725 PM MST Wed Feb 7 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY...

* WHAT...West winds 25 to 40 mph with gusts up to 80 mph expected.

* WHERE...The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...Until 11 AM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Cooper
131 
WWUS75 KBOU 081001
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
301 AM MST Thu Feb 8 2024

COZ035-036-081115-
/O.CAN.KBOU.HW.W.0003.000000T0000Z-240208T1800Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson
and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Idaho Springs, Red Feather Lakes,
Glendevey, Central City, Evergreen, Bailey, Nederland, Estes
Park, Westcreek, and Georgetown
301 AM MST Thu Feb 8 2024

...HIGH WIND WARNING IS CANCELLED...

Although northwest winds will produce wind gusts up to 50 mph this 
afternoon for parts of the foothills, this should remain below high 
wind criteria.

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

AD

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Feb 7, 10:55 AM MST, 2 hours 39 minutes earlier. Its key messages:

  • Convective snow showers across the mountains today with a few snow squalls possible. A chance of afternoon showers with a few thunderstorms over the plains. Gusty southwest winds over the plains with a few gusts from 40 to 50 mph.
  • Snow will become more widespread in the mountains tonight with very windy conditions over the higher passes. This will lead to poor visibility and increasing travel impacts.
  • Wind gusts up to 75 mph possible through Thursday morning for parts of the mountains and foothills.
  • Unsettled weather is expected from Friday into the weekend. Temperatures will be cooler with periods of snow in the mountains. Light snow is likely on the plains, mainly Friday night into Saturday.
Area forecast discussion, Feb 7, 10:55 AM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1055 AM MST Wed Feb 7 2024

.KEY MESSAGES...

- Convective snow showers across the mountains today with a few
  snow squalls possible. A chance of afternoon showers with a few
  thunderstorms over the plains. Gusty southwest winds over the plains
  with a few gusts from 40 to 50 mph.

- Snow will become more widespread in the mountains tonight with
  very windy conditions over the higher passes. This will lead to
  poor visibility and increasing travel impacts.

- Wind gusts up to 75 mph possible through Thursday morning for parts
  of the mountains and foothills.

- Unsettled weather is expected from Friday into the weekend.
  Temperatures will be cooler with periods of snow in the
  mountains. Light snow is likely on the plains, mainly Friday
  night into Saturday.

&&

.UPDATE...
Issued at 1055 AM MST Wed Feb 7 2024

Increased PoPs along the Palmer Divide where the showers are
occurring. Also bumped up PoPs over the northeast plains where
there should be better than isolated coverage of the showers later
this afternoon and early evening. Downslope flow over the
foothills extending east to I-25 will limit activity in this area.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM MST Wed Feb 7 2024

A storm system will move quickly ENE from the swrn US across the
area later this aftn and evening.  At the sfc, low pres will be over
ern CO with rather strong southwest low level flow through midday.

Cross-sections show favorable moisture and lapse rates for
convective type showers over the higher terrain today.  Not
impossible there could be a heavier snow squall or two as well.
Across the plains, there will be a chc of showers this aftn.
Soundings do show some CAPE so a few tstms may occur as well.
Meanwhile, with rather stg southwest low level flow this morning, as
mixing occurs, may see gusts from 40 to 50 mph especially
southeast of a Denver to Akron line. As far as highs over nern CO,
will keep readings in the 50's except for lower 60's over the far
ern areas.

For tonight, as the upper level trough moves across, the
orographic component will become more westerly in the mtns. In
addition, cross-sections show deepening moisture as well so
should see increasing snow from the I-70 mtn corridor northward.
In addition it will become very windy, with areas of blowing snow
and poor visibility over the higher passes.

Finally, there is some potential for high winds across portions
of the mtns and foothills tonight. However, am getting mixed
signals from the higher resolution data. Using the Grand Ensemble
data from DESI, does indicate gusts approaching high wind
criteria in some places. Cross-barrier flow is certainly favorable
for high winds, however, there is uncertainty as to how developed
a mtn wave will be. For now, will just issue a watch and see if
later data becomes more supportive if high winds.

.LONG TERM...(Thursday through Tuesday)
Issued at 400 AM MST Wed Feb 7 2024

An unsettled pattern continues Thursday through this weekend. West
to northwesterly flow prevails across the mountains as orographic
flow continues to bring snow to areas along the Park Range. We'll
keep Winter Weather advisories in effect for the Park and Gore
Ranges through Thursday afternoon. Temperatures slightly increase in
the afternoon hours. 700mb temperatures range between -5 to -8C.
Thursday afternoon highs for the urban corridor and plains remain
above normal between 45-55 and 20-30 for the mountains and
valleys. The next mid-level trough enters western Colorado
Thursday night and model guidance greatly differs in how much
Pacific moisture arrives. Both GFS/NAM keep spotty and light QPF
fields over the entire region while ECMWF brings accumulating
snowfall from the mountains to the plains. Given the favorable QG
fields Friday morning and surface winds shifting to northerly flow
by Friday afternoon, an increase in PoPs of 20-35% was introduced
this update for the southern foothills, Palmer Divide, and parts
of Adams/Arapahoe counties for accumulating snowfall. The caveat
to this outcome depends greatly on the trough time of arrival.
Ensembles are struggle to depict the broad area of QPF across the
plains through Saturday. There will be periods of upslope but
given multiple runs continue to sink the trough axis deeper south,
a few areas near the Wyoming border may struggle to receive an
inch. 1-3 inches for the urban corridor and 2-5 for the foothills
and Palmer Divide seems reasonable totals for the 2-day period.
The greatest impacts such as slick roads and periods of low
visibility will likely fall between Saturday morning and
afternoon. Considering it is Superbowl weekend, keep your travel
plans in mind as snow ends Sunday morning. There is strong
agreement in a ridge pattern entering by Monday keep scatted PoPs
in the mountains and lower chances of isolated showers along the
urban corridor.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1055 AM MST Wed Feb 7 2024

Rain showers will increase and lift northeast through the Denver
area, mainly between 20-01Z. Can't rule out graupel/snow grains
with a couple of the stronger showers. Expect ceilings to dip to
around or below 6000 feet occasionally with this activity.
Conditions to improve after 01Z.

As far as winds go, southwest winds to prevail through the next hour
or two. There's a threat for northerly winds to sink south across
the field, though they will be battling stronger southwest winds.
Eventually as the system moves through, would expect a period of
northwest winds late this afternoon into the early evening before
winds return to a southerly drainage direction.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST Thursday for COZ031.

Winter Weather Advisory until 5 PM MST Thursday for COZ033-034.

High Wind Watch from 5 PM MST this afternoon through Thursday
morning for COZ033>036.

&&

UPDATE...Meier
SHORT TERM...RPK
LONG TERM...AD
AVIATION...Meier
Hazardous weather outlook, Feb 7, 11:00 AM MST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MST Wed Feb 7 2024

COZ030>051-081800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MST Wed Feb 7 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow showers along with isolated thunderstorms will develop in
the mountains today. Periods of snow will continue tonight, with
heavy snow possible in the area around Rabbit Ears Pass. The
plains will have scattered rain showers and isolated thunderstorms
this afternoon into the early evening hours.

Very windy conditions will develop tonight in the mountains and
foothills with a few gusts up to 75 mph possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A couple of storm systems are expected to move across the forecast
area Late Thursday night through Saturday. As a result, cooler
temperatures can be expected, with snow likely for the mountains.
The lower elevations will likely have some snow on Saturday, with
lesser chances on Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 3:32 AM MSTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more35 hr
Feb 7, 3:33 AM MSTHigh Wind WatchBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more10 hr

Nearby

High Wind Warnings in Colorado, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.